New Mexico, 2019

Tornado and Hail in New Mexico, June 2, 2019

June 2, 2019 · NWS ABQ · 25 events in 7 counties and zones

The extended stretch of severe weather continued to impact eastern New Mexico on June 2, 2019 as more dryline thunderstorms shifted northeast through the region. A slow-moving upper level storm system to the west of New Mexico continued to pump deep moisture into the region with strong afternoon heating and instability leading to scattered to numerous showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The extended stretch of severe weather continued to impact eastern New Mexico on June 2, 2019 as more dryline thunderstorms shifted northeast through the region. A slow-moving upper level storm system to the west of New Mexico continued to pump deep moisture into the region with strong afternoon heating and instability leading to scattered to numerous showers and storms. Thunderstorms first developed within the Rio Grande Valley and nearby higher terrain during the early afternoon before shifting onto the high plains of eastern New Mexico. A cluster of thunderstorms that developed near Los Lunas moved northeast across the east mountain communities into the Santa Fe area with hail up to the size of golf balls. Large hail, strong winds, very heavy rainfall, and even a tornado were reported with these storms as they progressed into eastern New Mexico through the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 10:50 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 2, 10:50 AM MST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Sun Jun 2 2019

.AVIATION...
18Z TAF CYCLE
The focus again today will be severe convection across eastern NM and
gusty virga activity across western NM. Low clouds over portions of
eastern NM late this morning will continue to erode through early
afternoon then transition to scattered TSRA with large hail, damaging
winds, and frequent lightning thru early evening. The best chance
for severe storms will likely focus in the area from near Corona to
Ruidoso eastward to Roswell and Clovis. SHRA is likely to continue
overnight across parts of east central and southeastern NM with
additional development of low cigs and perhaps patchy fog before
sunrise.

Guyer

&&

.PREV DISCUSSION...226 AM MDT Sun Jun 2 2019...
.SYNOPSIS...
Active weather to continue through at least Wednesday, especially in
the east. The closed low over southern CA has been and will be the
main weather maker. The low will remain stationary today and Monday
then head east across AZ Tuesday and NM Wednesday. There will be
daily rounds of showers and thunderstorms, favoring central and
especially eastern areas. There will be the threat for severe weather
from the central mountains to the TX border most afternoons and
evenings through Wednesday. The storm will move east out of NM
Thursday with a weak ridge of high pressure building overhead. This
will bring a drying trend Thursday through Saturday, with Saturday
the only completely dry day in the forecast. A back door cold front
will bring renewed moisture to the east next Sunday.

&&

.DISCUSSION...
Active weather pattern to continue, compliments of the pesky closed
low over southern CA. It will remain stationary through Monday before
moving into AZ Tuesday and passing over NM Wednesday. Widespread
showers and thunderstorms will be noted from the central mountains
to the TX border each afternoon and evening. The closer to the TX
border the better the chance for some severe storms.

Drier air aloft will move into western NM today, with nothing west
of the Divide and only isolated showers and storms from the Divide to
the Rio Grande Valley. But the mountains, eastern highlands and
plains will light up again today well into tonight, starting first in
the mountains during the morning, then moving northeast onto the
highlands and plains during the afternoon and evening. There is the
threat for severe weather from the central mountains to the TX border
this afternoon through this evening. Storms may be slower to form
today since the atmosphere got worked over Saturday. But rest assure
they will form thanks to deep moisture, LI's of minus five to minus
10, and Cape values up to 3000 J/kg across the east.

A similar scenario will follow for Monday and Tuesday with little
convection in the far west, with increasing chances of storms as one
goes east, as well as increasing intensity, including potential
severe storms across all the east both days.

The storm will finally move east and reach NM Wednesday, producing
widespread showers and thunderstorms. A short wave ridge will move
into NM Thursday and will try to hang around for a few days. Friday
will bring showers and storms to just the northern mountains and
northeast. Saturday should be dry area wide, but this will probably
be our only rain-free day through the next seven. A back door cold
front will drop south through the eastern plains Saturday night and
into the Rio Grande Valley Sunday, bringing renewed moisture and an
uptick in precipitation.

CHJ

&&

.FIRE WEATHER...
Low level advection of Gulf moisture ahead of a stalled upper low
over southern CA will continue to lead to daily rounds of afternoon
shower and thunderstorm activity through Tuesday. The leading edge
of the moisture will make it as far west as the continental divide
where storms will trend drier with wetter and more widespread
footprints staying along and east of the central mountain chain.
Temperatures dip a bit through mid-week then trend warmer through
the end of the week and into the weekend, all the while with no
major temperature swings expected and remaining near to a few
degrees away from normal for early June. RH recoveries will be fair
to good across the west, and good to excellent across the east.
MinRHs will dip into the low teens along and west of the continental
divide each afternoon, trending drier after Wednesday. High Haines
with Haines6 will remain through Tuesday, focusing over the west.
Prevailing winds however will remain tame for late Spring, thus no
critical fire weather is forecast.

24/RJH

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 2, 2:56 AM MST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
356 AM MDT Sun Jun 2 2019

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
356 AM MDT Sun Jun 2 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon and evening from
the central mountains to the Texas border. Most of the activity will
be between 1200pm and 900pm. Damaging wind gusts and large hail are
the main threats with these storms, although we cannot rule out an
isolated tornado. Additionally, thunderstorms west of the central
mountain chain may result in gusty and erratic winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily rounds of showers and thunderstorms are expected through mid
week across eastern New Mexico. Some storms will be severe with large
hail and damaging winds, although a tornado is also possible. The
potential for severe weather is greatest through Monday. Also, any
area that sees repeated rounds of heavy rainfall will be at risk for
localized flooding.

Meanwhile, across central and western New Mexico, a mix of wet and
dry storms may produce gusty and erratic winds Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

40

In the hours before

Special weather statement, Jun 2, 11:00 AM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1200 PM MDT Sun Jun 2 2019

NMZ526-539-021830-
Eastern Lincoln County-South Central Mountains-
1200 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 1230
PM MDT...

At 1200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Encinoso, or 19 miles east of Carrizozo, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Encinoso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3356 10562 3369 10568 3391 10552 3362 10527
TIME...MOT...LOC 1800Z 231DEG 10KT 3367 10555

CA
Special weather statement, Jun 2, 11:17 AM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1217 PM MDT Sun Jun 2 2019

NMZ526-539-021845-
Eastern Lincoln County-South Central Mountains-
1217 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 1245 PM MDT...

At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or 13 miles east of Ruidoso, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Glencoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3330 10532 3331 10556 3345 10543 3330 10525
      3328 10532
TIME...MOT...LOC 1816Z 229DEG 11KT 3332 10545

CA
Special weather statement, Jun 2, 11:44 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1244 PM MDT Sun Jun 2 2019

NMZ522-524-021915-
South Central Highlands-Estancia Valley-
1244 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TORRANCE COUNTY
UNTIL 115 PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gran Quivira, or 24 miles south of Estancia, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Willard.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central New Mexico.

LAT...LON 3436 10623 3464 10608 3447 10584 3441 10589
      3430 10615
TIME...MOT...LOC 1844Z 222DEG 21KT 3441 10611

Guyer
Special weather statement, Jun 2, 11:46 AM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1246 PM MDT Sun Jun 2 2019

NMZ512-515-021915-
West Slopes Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
1246 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS...NORTHWESTERN
MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 115 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chacon, or 17 miles southeast of Taos, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Angel Fire, Coyote Creek State Park, Chacon and Black Lake.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.

LAT...LON 3637 10520 3620 10511 3612 10538 3617 10548
      3643 10536 3644 10534
TIME...MOT...LOC 1846Z 224DEG 16KT 3623 10534

Guyer
Special weather statement, Jun 2, 12:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Sun Jun 2 2019

NMZ522-524-021930-
South Central Highlands-Estancia Valley-
114 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TORRANCE COUNTY
UNTIL 130 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Willard, or 19 miles south of Estancia, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Willard.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central New Mexico.

LAT...LON 3438 10622 3462 10605 3445 10585 3443 10586
      3440 10589 3440 10588 3439 10589 3429 10614
TIME...MOT...LOC 1914Z 228DEG 25KT 3449 10597

Guyer
Special weather statement, Jun 2, 12:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
128 PM MDT Sun Jun 2 2019

NMZ510-021945-
San Juan Mountains-
128 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY
UNTIL 145 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chama, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chama.

&&

LAT...LON 3699 10629 3682 10660 3687 10666 3700 10657
      3700 10633
TIME...MOT...LOC 1928Z 228DEG 21KT 3689 10657

Guyer

The radar

The Albuquerque radar (KABX), 195 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rio Arriba

When
June 2, 12:30 PM MST to 12:32 PM MST
Where
Rio Arriba County, Chama
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.890, -106.580

Hail up to the size of quarters reported in Chama.

Tornado, Torrance

When
June 2, 1:27 PM MST to 1:42 PM MST
Where
Torrance County, 4.57 mi ENE of Pinos Wells to 4.99 mi WNW of Duran
Rating
EF0
Path length
4.22 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
34.481, -105.559

Tornado on the ground over open range land between Cedarvale and Duran.

Hail, Torrance

When
June 2, 1:40 PM MST to 1:48 PM MST
Where
Torrance County, 5.79 mi NNW of Duran
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.541, -105.454

Hail up to the size of pennies covering NM-3 near Duran.

Hail, Colfax

When
June 2, 2:08 PM MST to 2:10 PM MST
Where
Colfax County, 3.55 mi SW of Cimarron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.470, -104.950

Hail up to the size of quarters at the Philmont Scout Ranch.

Hail, Valencia

When
June 2, 3:00 PM MST to 3:03 PM MST
Where
Valencia County, 1.33 mi ENE of Valencia
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
34.810, -106.680

Penny size hail in Los Lunas.

Hail, Valencia

When
June 2, 3:00 PM MST to 3:04 PM MST
Where
Valencia County, 0.44 mi N of Valencia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.806, -106.700

Hail up to the size of ping pong balls on the east side of Los Lunas.

Hail, Colfax

When
June 2, 3:01 PM MST to 3:04 PM MST
Where
Colfax County, Maxwell
Measured
0.88 in hail
Reported by
Public
Coordinates
36.540, -104.540

Nickel size hail in Maxwell.

Hail, Bernalillo

When
June 2, 3:19 PM MST to 3:22 PM MST
Where
Bernalillo County, 2.82 mi NNW of Escabosa
Measured
1.75 in hail
Reported by
Public
Coordinates
34.970, -106.300

Hail up to the size of golf balls near Ponderosa.

Hail, Bernalillo

When
June 2, 3:21 PM MST to 3:25 PM MST
Where
Bernalillo County, 2.82 mi SSE of Cedro
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
34.980, -106.340

Half dollar size hail several miles south-southeast of Tijeras.

Hail, Santa Fe

When
June 2, 3:25 PM MST to 3:27 PM MST
Where
Santa Fe County, 1.79 mi NW of Edgewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.090, -106.220

Hail up to the size of quarters near Edgewood.

Hail, Bernalillo

When
June 2, 3:30 PM MST to 3:35 PM MST
Where
Bernalillo County, 3.46 mi ESE of Cedar Crest
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
35.100, -106.310

Golf ball size hail near Sedillo Hill.

Hail, Bernalillo

When
June 2, 3:32 PM MST to 3:38 PM MST
Where
Bernalillo County, 4.73 mi ESE of Cedar Crest
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.090, -106.290

Hail up to the size of half dollars reported near Sedillo.

Hail, Bernalillo

When
June 2, 3:42 PM MST to 3:50 PM MST
Where
Bernalillo County, 4.73 mi ESE of Sandia Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.150, -106.290

Hail up to the size of quarters accumulated on the ground.

Hail, Bernalillo

When
June 2, 3:42 PM MST to 3:46 PM MST
Where
Bernalillo County, 5.08 mi E of Sandia Park
Measured
0.75 in hail
Reported by
Public
Coordinates
35.170, -106.280

Penny size hail a few miles east of Sandia Park.

Hail, Santa Fe

When
June 2, 3:45 PM MST to 3:50 PM MST
Where
Santa Fe County, 3.38 mi E of Madrid
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.410, -106.090

Quarter size hail near Los Cerrillos.

Hail, Chaves

When
June 2, 3:45 PM MST to 3:55 PM MST
Where
Chaves County, 5.07 mi WSW of Greenfield
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.140, -104.430

Hail up to two inches in diameter at the intersection of U.S. 285 and NM-559.

Hail, Chaves

When
June 2, 3:54 PM MST to 3:59 PM MST
Where
Chaves County, 18.2 mi WSW of (Row)roswell Ind Airport
Measured
1.75 in hail
Reported by
Public
Coordinates
33.181, -104.785

Golf ball size hail at the Burnt Well Guest Ranch.

Hail, Colfax

When
June 2, 3:59 PM MST to 4:01 PM MST
Where
Colfax County, 2.35 mi SSW of Cimarron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.480, -104.930

A second thunderstorm in two hours produced quarter size hail at the Philmont Scout Ranch.

Hail, Chaves

When
June 2, 4:10 PM MST to 4:26 PM MST
Where
Chaves County, 3.71 mi NNE of Lake Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
33.052, -104.355

Golf ball size hail near Hagerman.

Hail, Santa Fe

When
June 2, 4:18 PM MST to 4:21 PM MST
Where
Santa Fe County, 1.38 mi S of Santa Fe
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.660, -105.950

Hail up to the size of quarters in Santa Fe.

Hail, Santa Fe

When
June 2, 4:19 PM MST to 4:21 PM MST
Where
Santa Fe County, 2.18 mi SW of Santa Fe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.660, -105.980

Nickel size hail in Santa Fe.

Hail, Santa Fe

When
June 2, 4:21 PM MST to 4:24 PM MST
Where
Santa Fe County, 0.69 mi S of Santa Fe
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.670, -105.950

Quarter size hail in Santa Fe.

Funnel Cloud, Santa Fe

When
June 2, 4:22 PM MST to 4:28 PM MST
Where
Santa Fe County, Santa Fe
Reported by
Social Media
Coordinates
35.680, -105.950

A well-defined funnel cloud was observed in Santa Fe.

Hail, Santa Fe

When
June 2, 4:25 PM MST to 4:30 PM MST
Where
Santa Fe County, Santa Fe
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.680, -105.950

Hail up to the size of ping pong balls in downtown Santa Fe.

Thunderstorm Wind, Santa Fe

When
June 2, 4:34 PM MST to 4:37 PM MST
Where
Santa Fe County, Stanley
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.150, -105.980

A collapsing thunderstorm produced an outflow wind gust up to 65 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817695, 817696, 817697, 817698, 817699, 817701, 817702, 817703, 817704, 817706, 817707, 817708, 817709, 817712, 817710, 817711, 817700, 817713, 817714, 817715, 817716, 817705, 817719, 817717, 817718.